Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Paducah, KY

May 12, 2000Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 12, 2000, 8:12 PM CDT for Carter County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 8:12 PM CDT (01:12 UTC)
Expired
May 12, 2000, 9:00 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carter County, MO

What was reported inside it

TimeReportWhereRemark
May 12, 8:35 PM CDTHail 0.75Van Buren, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS53 KPAH 130113
SVRPAH
MOC035-130200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF VAN BUREN...OR ABOUT 26 MILES
  EAST OF MOUNTAIN VIEW...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  VAN BUREN
  ELLSINORE

RADAR INDICATED LARGE HAIL IS LIKELY WITH THIS STORM. MOVE INTO A
STURDY PLACE OF SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3699 9137 3687 9122 3685 9069 3734 9099

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:55 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 12, 2:55 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT FRI MAY 12 2000

MAIN FORECAST CHALLENGE CONTINUES TO BE TIMING OF PRECIPITATION.
AFTER THAT...THE WEEKEND WEATHER LOOKS FAIRLY STRAIGHTFORWARD.

LATEST 19Z SURFACE ANALYSIS DEPICTS LOW PRESSURE OVER THE GREAT
LAKES WITH A COLD FRONT STRETCHING SOUTHWEST INTO SOUTHWEST MISSOURI
AND OKLAHOMA. VISIBLE SATELLITE AND 88D LOOPS CLEARLY DEFINE THE
FRONT ALONG THIS LINE...WHERE THUNDERSTORMS ARE BEGINNING TO BREAK
OUT.

MORNING UPPER-AIR ANALYSIS DEPICTED AN H5 TROUGH OVER THE MIDDLE
UNITED STATES EXTENDING FROM A LOW OVER NORTH DAKOTA. AN H5 70 KNOT
JET MAX WAS ANALYZED OVER THE NORTHERN PLAINS AND UPPER MIDWEST...
WHILE AN H8 50 KNOT JET MAX STRETCHED ACROSS OKLAHOMA INTO SOUTHWEST
MISSOURI. PROMINENT AT ALL LEVELS UP THROUGH 500 MB WAS AN AXIS OF
WARM...DRY AIR SERVING TO CAP THUNDERSTORM DEVELOPMENT THIS MORNING
ACROSS THE FORECAST AREA...WITH A CLASSIC LOADED-GUN APPEARANCE ON
SOUNDINGS.

SURFACE-BASED INSTABILITY VALUES ALL POINT TOWARD AN INCREASINGLY
UNSTABLE ATMOSPHERE THROUGH THE EVENING HOURS...ESPECIALLY OVER
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. IN FACT...MSAS SURFACE
COMPUTED LI/S ARE ALREADY -9 FROM CHICAGO TO ST. LOUIS INTO SOUTHERN
MISSOURI. THIS AXIS OF GREATER INSTABILITY IS EXPECTED TO SHIFT EAST
ACROSS THE FORECAST AREA TONIGHT RIGHT IN ADVANCE OF THE COLD FRONT.
EVEN THOUGH THE BEST DYNAMICS WILL BE TO OUR NORTH...THERMODYNAMICS
FAVOR THE POTENTIAL OF SEVERE STORMS TONIGHT...ESPECIALLY WHERE
SPC/S MODERATE RISK IS OUTLINED OVER PARTS OF SOUTHERN ILLINOIS AND
ADJACENT AREAS. WILL USE "LIKELY...MAINLY THIS EVENING" WORDING OVER
NORTHWEST 2/3 OF FORECAST AREA...WITH CHANCE POPS ALL NIGHT
ELSEWHERE. WILL ALSO MENTION POTENTIAL FOR SEVERE STORMS...STRESSING
GREATER POTENTIAL IN THE MODERATE RISK AREA.

AS FRONT DEPARTS FROM THE AREA ON SATURDAY...COULD BE SOME LINGERING
EARLY MORNING CLOUDS MAINLY SOUTHEAST OF THE OHIO RIVER...BUT
BELIEVE THAT MOST OF THE REGION WILL SEE PLENTY OF SUNSHINE AS HIGH
PRESSURE BUILDS IN. TEMPERATURES WILL LIKELY STRUGGLE THROUGH THE
70S ON SATURDAY IN STRONG NORTHWEST FLOW...SO WILL USE MIDDLE TO
UPPER 70S FROM NORTHWEST TO SOUTHEAST. REST OF WEEKEND LOOKS DRY
UNDER MOSTLY CLEAR SKIES. WILL GENERALLY TREND TOWARD WARMER FWC
NUMBERS DURING THE DAY AND COOLER FAN NUMBERS AT NIGHT. NEXT CHANCE
OF SHOWERS AND THUNDERSTORMS APPEARS TO BE TUESDAY AND WEDNESDAY IN
ADVANCE OF THE NEXT SYSTEM.

.PAH...NONE

PRESLEY

In the hours before

Special weather statement, May 12, 6:45 PM CDT, 1 hour 27 minutes before
ILZ075-076-130045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CDT FRI MAY 12 2000

...STRONG STORMS CONTINUE TO MOVE ACROSS PARTS OF SOUTHWEST AND
CENTRAL ILLINOIS...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO DEVELOP AND
MOVE SOUTHEAST AROUND 25 MPH. THE LEADING EDGE OF THESE STORMS
COULD REACH INTO NORTHERN JEFFERSON COUNTY ILLINOIS AFTER 730
PM...POSSIBLY ARRIVING NEAR MOUNT VERNON AT 800 PM. THE STORMS WILL
LIKELY REACH FAIRFIELD ILLINOIS BETWEEN 830 AND 900 PM.

NO SEVERE WEATHER WATCHES ARE CURRENTLY AFFECT FOR THE JEFFERSON
AND WAYNE COUNTIES IN SOUTHEAST ILLINOIS...HOWEVER...SEVERE
THUNDERSTORM AND TORNADO WATCHES DO EXIST NORTH AND WEST OF THESE
COUNTIES.

STORMS IN SOUTHWEST ILLINOIS HAVE HAD A HISTORY OF PRODUCING LARGE
HAIL AND DAMAGING WINDS THIS EVENING.

PERSONS LIVING IN OR PLANNING TRAVEL THROUGH THESE COUNTIES SHOULD
KEEP POSTED TO THE LATEST WEATHE?R UPDATES.

SMITH
Special weather statement, May 12, 7:39 PM CDT, 33 minutes before
MOZ107-108-130130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT FRI MAY 12 2000

...STRONG STORMS MOVING THROUGH SOUTH CENTRAL MISSOURI...

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST
AROUND 35 MPH. THE LEADING EDGE OF THESE STORMS COULD REACH THE
WESTERN EDGE OF CARTER COUNTY...WEST OF VAN BUREN AROUND OR SHORTLY
AFTER 830 PM. THESE STORMS WILL LIKELY MOVE INTO THE WESTERN HALF OF
CARTER COUNTY AND INTO PARTS WESTERN RIPLEY COUNTY BY 900 PM.

NO SEVERE WEATHER WATCHES ARE CURRENTLY AFFECT FOR CARTER OR
RIPLEY COUNTIES IN SOUTHEAST MISSOURI...BUT A SEVERE THUNDERSTORM
WATCH IS CURRENTLY IN EFFECT WEST OF THESE COUNTIES UNTIL 10 PM.

STORMS IN ACROSS SOUTH CENTRAL MISSOURI HAVE HAD A HISTORY
OF PRODUCING DAMAGING HAIL SINCE 700 PM...WITH THE POTENTIAL FOR
PRODUCING DAMAGING WINDS ALSO.

PERSONS LIVING IN OR PLANNING TRAVEL THROUGH THESE COUNTIES SHOULD
KEEP POSTED TO THE LATEST WEATHER UPDATES.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:21 PM CDTSevere Thunderstorm WarningPAHPerry39 min
May 12, 10:23 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard52 min
May 12, 11:48 PM CDTSevere Thunderstorm WarningPAHMississippi27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.